To the Editor.—
I was pleased to see Dr. Mathieu's timely and scholarly rebuttal of Dr. Schaffner's unimpressive efforts to diagnose the, as yet, mythical phenomenon, known as "halothane hepatitis."1 It must be reassuring to many anesthetists to learn that current immunological tests do not indicate the existence of a specific toxic hepatitis due to halothane. Similarly, clinical and pathological data, when unbiased, indicate that "halothane hepatitis" and acute viral hepatitis are indistinguishable. Special mention should be made of clinical and laboratory evidence of "hypersensitivity" such as skin rashes, arthralgias, and eosinphilia, which have been used by "halothane hepatitis" protagonists in an attempt to delineate this supposed condition (Medical Letter, June 9, 1972). Little do they realize, apparently, that all these features are excellent diagnostic indicators of acute viral hepatitis!2,3The epidemiology of postoperative hepatitis also hardly points towards the existence of a distinct "halothane hepatitis." Repeated large
Morley TS. "Halothane Hepatitis". JAMA. 1973;225(13):1659. doi:10.1001/jama.1973.03220410059020
Customize your JAMA Network experience by selecting one or more topics from the list below.